Any ideas gratefully received on why my main symptom of muscle aches, especially of the vastus medialis, (I am a keen cyclist) have become worse, despite my thyroid numbers improving on the usual thyroid meds?
I was diagnosed Hypo in May last year by these Medichecks results from 26/4/19
TSH. 4.24. (0.22 - 4.20)
FT3. 5.18. (3.1 - 6.8)
FT4. 12.7. (12 - 22)
TGO. 113. (<115)
TPO. 9.7. (<34)
And commenced on 50 Levo till November, which didn’t improve the aches at all, so I self-started 1/2 grain NDT in November 19 and built up to 1.5 grain in 8 weeks
Medichecks results for 9/1/20
TSH 0.912 (0.22 - 4.2)
FT3 5.6 (3.1 - 6.8)
FT4 17.3 (12 - 22)
TGO 392 (<115)
TPO 61.5 (<34)
Even though the numbers improved, to the point where many on here have said you should feel better, the aches progressed.
Latest NHS results - from 16/3/20, still on 1.5 NDT
TSH. 0.19. ( 0.3 - 4.8)
FT4. 8.3. (7.70. - 20.6)
TPO. 47.3. (<9)
No FT3 or TPO given, despite requesting.
Fast forward to today - I stopped NDT last week
And the aches have certainly not improved.
Again, the muscle aches got worse.
So, can thyroid meds be contraindicated in my case?
As, desp[te taking them for 1 year now, my aches have progressed
Does this mean that I may now be Hyper?
And need to definitely stop Levo, NDT and start taking Hyper Meds?
What blood tests would confirm Hyper please?
I have been gluten free for 10 months now and take 50 Selenium, 100 Mag, Multi B Vit, 1200 calcium, 10 ug B12 and K2 Mk 7
I am aware that Medichecks now don't offer a blood draw at a local clinic
So, would a finger prick sample work just as well?
Any ideas gratefully received, thank you.
If you are hypo, you cannot suddenly become hyper. That is to say, the thyroid cannot go from under-active to over-active. It can't regenerate and certainly not to that extend.
But, what can happen is that you become over-medicated, meaning that your FT3 goes over-range. Judging by the one FT3 result you have, that was not your case.
However, your antibody results are saying that you have Hashi's. I presume you know that Hashi's is an autoimmune disease, meaning that your immune system is periodically attacking your thyroid. When that happens, the dying cells release their store of thyroid hormone into the blood stream, causing the levels of FT4 and FT3 to suddenly shoot up, and therefore the TSH drops. That is not true hyperthyroidism, in that your thyroid is over-producing hormone. It is a temporary false 'hyper' state, maybe causing hyper symptoms, maybe not, but eventually, the levels will go down by themselves. So, no, you do not what to take anti-thyroid drugs, such as those that are given to people with Grave's. That would be entirely the wrong treatment.
To know if this is your case you would need to test the FT4 and the FT3. However, by the time you get the test, and have extracted the blood, sent it back and had it analysed, the 'hyper' phase might be over, so you'd be none the wiser, I'm afraid. And, yes, lots of people have finger-prick tests and find them entirely satisfying. Although I've never had one myself.
But, apart from the muscle aches, what make you think your thyroid hormone levels are too high? They haven't been in the tests you've had done. Muscle aches can be down to low nutrients. I had them for years. I was a 6+ Ibuprofen a day girl for ages. Until I start taking zinc. And, the aches and pains disappeared almost over-night. It was quite amazing!
Or, perhaps the fillers in most thyroid hormone tablets disagree with you. Or it could be something else entirely.
Since 16/3/20 I have “ trialled” a week here and a week there on Levo 50 and Lio 12.5 - separately.
Well, that is hardly going to work, is it. You need to be on the same daily dose for at least six weeks to feel the full effects of any thyroid hormone. Unless, of course, it's the fillers that disagree with you. Have you tried taking different brands?
So, can thyroid meds be contraindicated in my case?
You could ask that question two different ways, and get two different replies:
1. Can thyroid hormones be contra-indicated in your case?
Why would they be? If you have low levels, and you are hypo, you need to take exogenous hormone of some kind. You cannot live without thyroid hormone.
2. Could the filler/excipients in the thyroid hormone pills be affecting me?
Yes, they certainly could. And, if that is the case, you need to try different brands that have different fillers/excipients, to see if you can find one to suit you. Or, perhaps you could get hold of liquid T4, and see if that's better for you. There's even liquid T3 in Italy, but I don't know if you'd be able to get hold of that.
Thank you greygoose for a comprehensive, studied and helpful reply, as usual!
Yes, of course I understand I have Hashis now, and have to take some thyroid meds for life. But which?
Have given Levo 50 6 months till November and NDT 1.5 from then on
And yes, the numbers have become more optimal, but my main symptom of aches has progressed.
I was pleased that you found a cure in zinc for aches.
What dose did you take and for how long and are you still taking it please?
I shall definitely give it a go and have already had 15mg with my brek this morning.
6 months is just not long enough. It's not long enough to get on a decent dose, for a start. And, when you do get on a decent dose, you have to stay on it for longer than six months because the effects are accumulative.
I took 15 mcg daily. Been on it for years, now, with the occasional break. Still taking it.